North Carolina, 2019Rip Current in North Carolina, September 30, 2019
September 30, 2019 · NWS MHX · 1 event in 1 county or zone
A man got caught in a rip current and drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man got caught in a rip current and drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 30, 2:47 PM EST, 35 minutes earlier.
Area forecast discussion, Sep 30, 2:47 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
347 PM EDT Mon Sep 30 2019
.SYNOPSIS...
High pressure will build in from the north through Thursday. A
strong cold front with limited moisture will move through
Friday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 335 PM Mon...Deep layered ridging will continue over the
southeast states through much of this week. The center of the
surface high is ridging in from the north, and will continue to
produce a classic Cold Air Damming (CAD) surface pressure
pattern across NC tonight with diminishing NE flow. Skies are
mostly clear and are expected to remain so overnight, with the
exception in areas where fog develops. Speaking of fog, not
really a strong signal in the guidance, but with clear
skies/light winds think some patchy fog will develop late. lows
will be a little cooler, in the lower to middle 60s inland and
upper 60s beaches.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 335 PM Mon...The surface high will settle south over NC
Tuesday, with continued mostly clear skies and light winds. High
temps should be similar to Mon, with a NE (cooler) to SW
(warmer) high temp gradient. The flow of cooler marine air
will result in highs in the mid to upper 70s NE zones, while
deeper inland low to mid 80s are expected across the SW
zones.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 PM Mon...Strong deep layered ridging will extend
across the Southeast states through Thursday resulting in mostly
dry conditions and continued well above normal temps. A strong
cold front will push through the area late in the week bringing
temperatures back to near normal for the weekend.
Tuesday night through Thursday...The hot upr ridge builds back
in with a vengeance by mid week, with record heat once again
looking likely on Thursday. Temps climb into the 90 degree range
for interior zones on Wed, with mid 80s on the coast. Low level
thicknesses peak Thur with readings AOA 1420M, as advertised by
the ECM/CMC. 850MB temps fcst to reach AOA 20 degrees C, which
is well above the record 17.5 degrees C off the KMHX sounding
climatology (for October 3rd). These values are about 3 SD above
normal, so widespread record highs will be likely for much of
the region with many interior zones reaching the mid 90s, with
mid/upr 80s coastal locales. The heat will be accompanied by dry
weather, so no relief in the form of showers or thunderstorms.
The heat combined with TD's around 70 or so will produce heat
indices in the lower 100's.
Friday...The strong ridge aloft will start to break down as a
progressive mid level trough allows a strong cold front to move
across the area during the day. 30/12Z model suite, discounting
the CMC, push the front through by mid day. The front
unfortunately looks to be moisture starved however, with mean
1000-850 MB flow ahead of it wrly, so does not look like any
appreciable rain if any with the fropa. Temps Fri are a bit
tricky and will depend on the timing of the front but temps will
likely remain well above normal, around 90 south to the low 80s
north and east.
Saturday through Sunday...High pressure builds across the area
through the weekend. Gusty N to NE winds develop through Fri
eve and into Sat, and temps will finally drop down to near
climo, in the mid/upr 70s for highs. Lows will also be near
climo, in the 55-60 degree range for most locales inland to the
mid 60s coast.
Monday...High pressure slides offshore early next week with long
wave troughing developing across the central CONUS. South to
southeasterly return flow develops bringing increased moisture
and guidance is showing scattered showers lifting into the area
from the south. Temps climb back to above climo with a return
to warm and humid conditions.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /through Tuesday/...
As of 335 PM Mon...High pressure will continue over the area
through Tue. This will result in mostly clear skies and light
winds through the TAF period. Could see some patchy fog/stratus
late tonight with brief sub VFR conditions, otherwise expect VFR
to prevail.
Long Term /Tue night through Saturday/...
As of 245 PM Mon...VFR conditions will dominate most of the
period as high pres will be in control. Could see patchy shallow
ground fog or stratus during the early morning hours each day
with light to calm winds through the rest of the week and very
warm and humid air mass in place. A cold front will push across
the area Friday and could see isol shower or storms during the
afternoon.
&&
.MARINE...
Short Term /through Tuesday/...
As of 335 PM Mon...High pressure to north will build over the
waters tonight then drift south over the area Tue. Moderate NE
flow 15-20 kt with a few gusts to 25 kt this evening will
diminish to 10-15 kt overnight then become E late Tue. The
Lorenzo swell has been slow to build but is starting to reach 6
ft late today. Expect this swell to peak at 5-7 ft tonight into
Tue. Therefore will continue the SCA for the coastal waters.
Long Term /Tue night through Saturday/...
As of 345 PM Mon...SCA conditions, mainly in swell from
Tropical Cyclone Lorenzo well out in the Atlantic, is expected
to continue through Wed night. NE winds becoming L/V Tue night,
then becoming S to SW 10-15 kt Wed afternoon into early Thu.
Swrly gradient increases Thur afternoon through evening ahead of
approaching cool front, and may see SCA conditions develop for
part or all of the waters and sounds. Cool front passes through
on Friday with strong N to NE winds developing behind it, with
SCA conditions in winds and seas likely through at least the
first part of next weekend.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
MARINE...Small Craft Advisory until 7 AM EDT Thursday for AMZ152-154.
Small Craft Advisory until 7 PM EDT Wednesday for AMZ156-158.
Small Craft Advisory until 11 AM EDT Wednesday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SK/TL
AVIATION...JME/TL
MARINE...JME/TLHazardous weather outlook, Sep 30, 3:29 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
429 AM EDT Mon Sep 30 2019
NCZ029-044>047-079>081-090>092-094-193-194-198-010830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
429 AM EDT Mon Sep 30 2019
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-203>205-010830-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
429 AM EDT Mon Sep 30 2019
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Long period swells from distant Hurricane Lorenzo will lead to
dangerous rip currents through most of this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Northern Outer Banks
- When
- September 30, 3:22 PM EST
- Where
- Northern Outer Banks forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.787, -75.781 (the zone’s center; the record gives no point)
The fatality occurred at the Pelican Way beach access in the town of Duck.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, September 30, 20192 deaths · 1 event
- Marine Strong Wind in Lake Superior, September 30, 20191 death · 1 event
- Rip Current in Florida, September 30, 20191 death · 1 event
- Hail in Nebraska, September 30, 2019$4.6 million · 2.5 in hail · 13 events
- Hail in Nebraska, September 30, 2019$100,000 · 2 in hail · 15 events
- Flash Flooding in New Mexico, September 30, 2019$34,000 · 3 events
- Lightning Strike in Michigan, September 30, 2019$20,000 · 1 event
- Hail and Damaging Winds in Michigan, September 30, 2019$11,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 30, 20195 events
- Flash Flooding in Wisconsin, September 30, 20193 events
- Hail and Damaging Winds in South Carolina, September 30, 20191 in hail · 3 events
- Hail in Nebraska, September 30, 20191 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856829.